Medication tidbits an ER nurse should always know - page 4
Hi all...I am currently doing an externship in the ER and even though I can't administer medications, I've picked up on a lot of important facts you have to remember about certain medications from... Read More
2Dec 23, '12 by SionainnRNQuote from LAMtheRNThat's funny about the tetanus shot, I usually give it in the dominant arm because the more you move it right away the less painful and swelling it seems to have, in my experience. I also let the pt know why I'm doing it that way so they can move it a bit more to help the medicine absorb throughout the muscle.I'm adding to some previous comments----any IV steroid CAN cause that burning sensation in the groin....old school nurses call it the Burning Bush.....LOL. Push slowly with a 10 cc flush to minimize this. I give most IMs in the ventrogluteal site as opposed to arm or buttocks. ALWAYS change the needle after drawing up IM med. This minimizes the pain. I know this from personal experience as Toradol is the only thing I take for migraine. I've actually had it administered during an ER shift and been able to get up and work 10 min later, no headache and no pain at site. For tetanus I use a small usually 5/8 needle, ask the patient which is their dominant arm, and use the other, and tell them it will be sore 2-3 days and this is normal. Don't forget to provide a strainer and explain its use to a kidney stone pt, and tell them the pain meds will NOT completely dissipate pain until it passes.
- Click Here To Get More Topics Like This! Get the hottest topics and toons in your inbox.
1Dec 23, '12 by GleeGumIV form of zofran can be given PO as well, used in pediatrics
i always give vanco over 2 hours to avoid the work related to rare but happened to me twice reaction of red mans syndrome
solumedrol 125mg hurts like a beast IM. my patient cried for 20 minutes and she was not a crier. heard that it has happened before. since then i refuse to give it IM. i will take the time to place the PIV and then administer and remove the IV.
ice pak on iv site and start NS piggyback before starting potassium helps prevent the burn.
phenergan MUST be diluted and bigger iv preferred
i never open a narcotic vial until i have a line, vitals, and the patient knows what they are getting. it's a waste of time to find the charge nurse to waste it.
0Dec 24, '12 by shearernursealways keep your IV mannitol warmer than room temp or it will crystalize
Quote from RNstdntSVSUHi all...I am currently doing an externship in the ER and even though I can't administer medications, I've picked up on a lot of important facts you have to remember about certain medications from watching my preceptor. Things like potassium and any other electrolytes always go on a pump with the pt on the monitor, bentyl is never given IVP, always put older people on a spo2 with narcs, IV antibiotics can make people hypotensive. I was just reading another thread about inapsine sending people into prolonged QT and arrhythimas which is something I've never heard even though we've given our pts inapsine. So I want to know...what are those things I should ALWAYS think about when giving certian meds? I'm sure theres a ton more out there!
0Dec 24, '12 by shamrokksQuote from CraigB-RNGreat advice!I'm going to add a medication pearl to the list.
Don't automatically trust anything your read on AllNurses or any other forum. Always, ALWAYS check with your facilities approved references or pharmacist before giving, and then if any question document.
I document frequently things like this. "Medication administered at 10 mg/Min per hospital pharmacist"
0Dec 24, '12 by Esme12, ASN, BSN, RN Senior ModeratorQuote from FlorenceNtheMachineas so they should with all the look alike sound alike drug it's very important to know which one you are talking about.....yes Rocephin in another brand name.Isn't the brand name Rocephin? Meds are really tough to get right! I used to mumble the names in the pharmacy, but the pharmacist used to make me pronounce them correctly before he'd respond! Haha
1Dec 27, '12 by thelema13Always dilute your IVP meds. Certain meds must be given over time, amiodarone, lasix, opiates.
Put your pt getting K+ on a cardiac monitor, and give it at MAX 10mEq/hr. If it burns, slow it down, or you can add a vial of Neut, which I believe is sodium bicarb? (dont quote me) which will stop the burning and you don't have to use ice.
Dilute phenergen in a 10cc flush and give it over a few minutes in an upper port of fluids.
IM penicillin hurts SUPER bad, warn accordingly. Same with IM rocephin. Also, you can IVP some antibiotics, but I always put it on a pump and run over 30-60 minutes, depending on the drug. If your pt has an adverse reaction, 9 times out of 10 it will be due to an antibiotic.
If you are giving a sleep aid to a geriatric pt (mirtazipine, zolpidiem), be prepared for a full-on crazy, sundowning, combative, pulling out IV's and calling Jesus himself Grandma or Grandpa.
Mix TPA slowly and carefully, bubbles = no good.
Mucomyst stinks like rotten eggs. When you have to pop 10 vials for your tylenol overdose, be very careful because you can change your scrubs, but it will stick to your face big time.
0Jan 1, '13 by GM2RNQuote from CraigB-RNHmm. I"m going to have to do some research on that one. The majority of the references I've looked at so far have it listed as giving over at least 1 min. And a lot of policies that have added precautions for specialty populations.
As to the lopressor vs hydralazine. If they are asymptomatic, a little catapress and some time go a long way.
Which drug are you talking about to push over 1 minute?
2Jan 1, '13 by GM2RNQuote from Codeblue1969I have found that unless someone is having a left ventricular infarct, large anterior infarct causing a substantial drop in ejection fraction, or pt took Erectile dysfunction med within last 24 hours, the drop in Bp is very transient. If your Pt's BP is high your usually okay with NTG sublingual due to its fast half life.
That may be true in general, but I've had a couple of pt's who were just sensitive to the medication. Also had a family member who did not meet your criteria and almost bottomed out from nitro. Having an IV and fluids hanging prior to giving any form of nitro is also one of my personal rules of med administration.
1Sep 11, '13 by nursed40Be careful when giving IV phenergan to elderly patients. 25mg could either make them sleep for 8 hours or start hallucinating!
0Oct 22, '13 by AnoetosThe problem with hydralazine, Brainkandy, is that it's unpredictable, for every ten patients it works for, there are two or three for whom is either does very little or does too much.
That said, I love beta blockers, especially Lopressor for heart rate control in tachycardic pts. I always question it for BP control, it's only mildly effective and even then usually in conjunction with HCTZ or some other diuretic.
0Oct 22, '13 by AnoetosI only dilute dilaudid for opioid naive patients. For those with chronic pain and high tolerance I push it hard and fast and I always flush. They appreciate it.
1Oct 22, '13 by CP2013Quote from AnoetosI gave dilaudid to a patient, and split it in TWO 10cc saline syringes. She kept asking me to push it fast and I told her no because I didn't want her to experience a sudden drop in blood pressure or change in consciousness and how slow administration was necessary for safety.I only dilute dilaudid for opioid naive patients. For those with chronic pain and high tolerance I push it hard and fast and I always flush. They appreciate it.
To be honest, I just got tired of her demands for narcotics every 30 minutes and her calling the hospitalist answering service to try to get the doc to order dilaudid and morphine alternating.
The resident came in and told her "This isn't burger king, you CANNOT have it your way"
Best moment ever.